Georgia, 2013

Wildfire in Georgia, November 12 to 14, 2013

November 12 to 14, 2013 · NWS FFC · 5 events in 5 counties and zones

A cold front pushed into northwest Georgia during the morning hours of the 12th. Very little precipitation was associated with the cold front, but winds increased behind the front to between 15 and 20 MPH and gusting to over 25 MPH, creating high fire danger conditions.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front pushed into northwest Georgia during the morning hours of the 12th. Very little precipitation was associated with the cold front, but winds increased behind the front to between 15 and 20 MPH and gusting to over 25 MPH, creating high fire danger conditions. Dry high pressure moved in behind the front, with low relative humidity values creating high fire danger conditions through the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 12, 1:00 PM EST, 10 minutes earlier.

Area forecast discussion, Nov 12, 1:00 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
100 PM EST TUE NOV 12 2013

.PREV DISCUSSION... /ISSUED 512 AM EST TUE NOV 12 2013/

..STRONG WINDS AND FREEZING TEMPERATURES FORECAST FOR MUCH OF
AREA BEHIND POWERFUL COLD FRONT MOVING SOUTHWARD TODAY...

SHORT TERM /TODAY THROUGH WEDNESDAY/...
COLD FRONT IS VERY CLOSE TO NORTHWEST GEORGIA EARLY THIS MORNING...
AND SHOULD MOVE ACROSS THE FORECAST AREA THROUGH THE DAY.  SHORT
TERM MODELS ARE IN VERY GOOD AGREEMENT SHOWING LIMITED MOISTURE
ACROSS THE HIGHER ELEVATIONS OF NORTHEAST GEORGIA BETWEEN 9AM AND
NOON AS COLDER AIR FILTERS IN. RAP/LOCAL WRF HAVE INITIALIZED PRECIP
WELL AND AGREE ANY PRECIP WILL BE SPOTTY THROUGH LATE MORNING.  HAVE
KEPT SLIGHT CHANCE OF BRIEF RAIN/FLURRIES THIS TIME FRAME.  MODELS
CONTINUE TO SHOW THE GRADIENT TIGHTENING ENOUGH FOR SUSTAINED WIND
SPEEDS AND/OR GUSTS REACHING WIND ADVISORY CRITERIA OVER NORTH AND
CENTRAL GEORGIA.  WILL ISSUE A WIND ADVISORY FOR NORTH GEORGIA BY
LATE THIS MORNING...AND CENTRAL GEORGIA BY THIS AFTERNOON THROUGH
06Z. MAIN FORECAST ISSUE WILL BE TIMING OF COLDER AIR ACROSS THE
FORECAST AREA.  LATEST SATELLITE LOOP SHOWS HIGH THIN CLOUDS
STREAMING ACROSS THE AREA WITH THE LOWER CLOUDS REMAINING IN NORTH
AND CENTRAL TN...CONTINUE TO HAVE DOUBTS THAT LOWER CLOUDS WILL MAKE
IT MUCH FURTHER THAN NORTH GEORGIA...DRIER AIR AND CLEARING MOVING
ACROSS THE AREA BY THIS EVENING AND CONTINUING INTO THE OVERNIGHT
HOURS.  LIMITED CLOUDS SHOULD ALLOW A BRIEF WARM UP IN TEMPERATURES
THIS MORNING AHEAD OF THE STRONG COLD AIR ADVECTION BEGINNING IN
NORTHWEST GA BY 10AM.  EXPECT HIGH TEMPERATURES TODAY THIS MORNING
IN NORTH GA...AND BY AROUND NOON IN THE ATLANTA METRO AREA.  AS FAR
AS HIGH TEMPERATURES TODAY CAUTIOUSLY WENT BELOW GUIDANCE ACROSS
NORTH GEORGIA WITH A BLEND OF GUIDANCE IN CENTRAL AREAS.  OVERNIGHT
TEMPERATURES WILL DROP INTO THE MID 20S TO NEAR FREEZING BY TOMORROW
MORNING AND WILL UPGRADE THE FREEZE WATCH TO WARNING.

ATWELL

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GUIDANCE IN DECENT AGREEMENT THROUGH END OF WORK WEEK WITH REMNANT
ARCTIC HIGH SLIDING INTO THE SOUTHEAST COAST AT NEAR 1030MB. STRONG
RADIATIONAL COOLING WEDNESDAY NIGHT WILL ALLOW FOR MANY AREAS TO
REACH THE MID TO UPPER 20S...THOUGH SOME LOCATIONS IN NORTH GA LOOK
TO BE SLIGHTLY WARMER THAN TUESDAY NIGHT AS THE PREVIOUSLY STRONG
ADVECTIVE COMPONENT TO THE COLD TRANSITIONS MORE TO RADIATIVE IN THE
LINGERING AIRMASS. HAVE BUMPED SOME NORTHEASTERN HIGHER ELEVATION
LOCATIONS A BIT LOWER THAN GUIDANCE BASED ON THIS ATYPICALLY COLD
REGIME...AND COULD STILL SEE THE LOW 20S. WITH THE MUCH REDUCED
GRADIENT WINDS...RESULTANT WIND CHILL READINGS SHOULD BE
CONSIDERABLY WARMER THAN TUESDAY NIGHT DESPITE THE SUB-FREEZING
TEMPS.

THE AFOREMENTIONED PARENT SFC HIGH TO THE NORTHEAST SHOULD SET UP
FOR HYBRID CAD INTO THE WEEKEND AS OVERRUNNING MEAN FLOW WILL BE
TRANSITIONING OUT OF THE SW AS AN UPPER TROUGH SETS IN ACROSS THE
CENTRAL CONUS. GFS AND ECMWF SOLUTIONS HAVE DISCREPANCIES IN AMOUNT
OF MOISTURE AND EVOLUTION OF SHORTWAVE ENERGY ALONG THE UPPER
FLOW...SO PINPOINTING AREAS OF GREATER OR LESSER PRECIP POTENTIAL
ACROSS THE CWA IS DIFFICULT. FRIDAY DOES LOOK TO BE THE NEXT MAIN
CHANCE FOR SHOWERS BASED ON APPROACH OF WEAK SHORTWAVE COMBINED WITH
ISENTROPIC UPGLIDE KICKING IN. HAVE GONE WITH GENERALLY SLIGHT TO
CHANCE POPS INTO THE WEEKEND AND EARLY NEXT WEEK WITH AREA-WIDE
COVERAGE DUE TO UNCERTAINTY WITH GUIDANCE. MOSTLY CLOUDY TO CLOUDY
SKIES SHOULD PERSIST AS WELL. EXPECT NEAR NORMAL HIGHS AND ABOVE
NORMAL LOWS FOR THIS WEEKEND. PROGGED MUCAPE VALUES SUGGEST THE
MONDAY INTO NEXT TUESDAY PERIOD WOULD HAVE AT LEAST A SLIGHT
CHANCE FOR THUNDER.

BAKER

FIRE WEATHER...
FIRE DANGER STATEMENT ISSUED FOR NORTH AND CENTRAL GEORGIA BASED
UPON FUEL MOISTURES AND WIND GUSTS GREATER THAN 25KTS THIS
AFTERNOON. BY WEDNESDAY RELATIVE HUMIDITIES WILL DROP BELOW 20
PERCENT AND ANOTHER FIRE DANGER STATEMENT WILL LIKELY BE NEEDED.

ATWELL

CLIMATE...

RECORDS FOR 11-12

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      81 1989     43 1968     60 1935     26 1973
                                                    1943
                                                    1926
   KATL      80 1989     39 1968     60 1929     21 1894
                                        1879
   KCSG      81 2003     42 1968     61 1966     29 1950
                1978
   KMCN      83 2003     46 1968     65 1916     27 2011
                1989                                1987
                                                    1913

RECORDS FOR 11-13

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      83 1931     43 1904     61 1985     24 1911
                                        1945
                                        1929
   KATL      79 1938     40 1906     66 1879     21 1911
   KCSG      80 1993     49 1975     61 1985     28 1968
                                                    1963
                                                    1950
   KMCN      82 1938     47 1911     64 1916     27 1987
                                                    1977

RECORDS FOR 11-14

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      84 1931     38 1976     62 1961     25 1969
                            1906
   KATL      80 1955     35 1906     65 1879     22 1969
   KCSG      82 1978     46 1976     65 1961     27 1963
                            1969
   KMCN      83 1955     44 1911     65 1929     25 1968

&&

.AVIATION...
18Z UPDATE...
BAND OF HIGH/MVFR-LOW/VFR CLOUDS SINKING SOUTH ACROSS NORTH GEORGIA
WHILE SLOWLY LIFTING AND DIMINISHING. THIS TREND WILL CONTINUE
THROUGH THE AFTERNOON WITH MAINLY SCATTERED CLOUDS EXPECTED ACROSS
NORTH AND CENTRAL GEORGIA BY 00Z. NORTHWEST WINDS 14-18KT WITH GUSTS
24-30KT ARE EXPECTED TO CONTINUE THROUGH AROUND 06Z WITH WINDS
BECOMING MORE NORTHEASTERLY AND DIMINISHING TO 09-12KT AFTER.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  27  50  27 /   5   5   0   0
ATLANTA         56  26  50  29 /   5   5   0   0
BLAIRSVILLE     48  21  47  22 /  20   0   0   0
CARTERSVILLE    50  24  49  26 /  10   0   0   0
COLUMBUS        68  32  54  29 /   0   0   0   0
GAINESVILLE     56  26  48  29 /   5   5   0   0
MACON           69  30  54  26 /   5   5   0   0
ROME            50  25  50  25 /  10   0   0   0
PEACHTREE CITY  60  24  50  24 /   5   5   0   0
VIDALIA         73  37  54  31 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST WEDNESDAY FOR
THE FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...
CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...
GLASCOCK...HANCOCK...HARRIS...HOUSTON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PIKE...
PULASKI...PUTNAM...SCHLEY...SPALDING...STEWART...SUMTER...
TALBOT...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...
UPSON...WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...
WILKINSON.

FREEZE WARNING FROM 1 AM TO 10 AM EST WEDNESDAY FOR THE
FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...
BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DEKALB...DOOLY...DOUGLAS...FAYETTE...
FLOYD...FORSYTH...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JONES...LAMAR...MACON...MADISON...
MARION...MERIWETHER...MONROE...MORGAN...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...
POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...
SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TROUP...TWIGGS...UPSON...WALKER...WALTON...WARREN...WASHINGTON...
WEBSTER...WHITFIELD...WILKES...WILKINSON.

FREEZE WARNING FROM 5 PM THIS AFTERNOON TO 10 AM EST WEDNESDAY
FOR THE FOLLOWING ZONES: DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WHITE.

WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST WEDNESDAY FOR
THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...
FLOYD...FORSYTH...GILMER...GORDON...GREENE...GWINNETT...HALL...
HARALSON...HEARD...HENRY...JACKSON...LUMPKIN...MADISON...
MORGAN...MURRAY...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PICKENS...POLK...ROCKDALE...SOUTH FULTON...
TALIAFERRO...TOWNS...UNION...WALKER...WALTON...WHITE...
WHITFIELD...WILKES.

&&

SHORT TERM...ATWELL
LONG TERM....BAKER
AVIATION...ATWELL
Hazardous weather outlook, Nov 12, 5:40 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EST TUE NOV 12 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 AM EST TUE NOV 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

...WIND ADVISORY IN EFFECT FOR NORTH AND CENTRAL GEORGIA INTO
TONIGHT AND FREEZE WARNING IN EFFECT FOR MUCH OF THE AREA LATE
TODAY INTO WEDNESDAY MORNING...

.DAY ONE...TODAY AND TONIGHT...

AN ABNORMALLY STRONG COLD FRONT WILL PUSH SOUTHWARD ACROSS THE
AREA TODAY. THIS WILL RESULT IN STRONG WINDS OF NEAR 20 MPH
GUSTING UP TO 35 MPH. HIGHER WINDS ARE ALSO POSSIBLE ACROSS THE
HIGHER ELEVATIONS OF NORTH GEORGIA. TEMPERATURES IN PORTIONS OF
NORTH GEORGIA WILL FALL INTO THE LOW 30S LATE THIS AFTERNOON AND
CONTINUE TO FALL INTO THE LOW 20S OVERNIGHT. RESULTANT WIND CHILL
VALUES WILL BE IN THE LOW TEENS. MOST OTHER AREAS EXCEPT FOR
SOUTHEAST CENTRAL GEORGIA WILL HAVE OVERNIGHT TEMPS IN THE MID TO
UPPER 20S WITH WIND CHILL VALUES IN THE MID TO UPPER TEENS.

THE CHANCE FOR ANY PRECIPITATION HAS DECREASED...THOUGH CANNOT
RULE OUT A SLIGHT CHANCE FOR FLURRIES OR SHOWERS IN THE FAR
NORTHEAST BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE MAJORITY OF THE AREA WILL HAVE FREEZING TEMPERATURES AGAIN
WEDNESDAY NIGHT INTO THURSDAY MORNING WITH THE LINGERING COLD
AIRMASS. WIND SPEEDS WILL BE MUCH LOWER SO RESULTANT WIND CHILL
VALUES WILL BE DECENTLY HIGHER THAN TUESDAY NIGHT.

SEVERAL DISTURBANCES WILL BRING RAIN CHANCES BACK TO THE AREA BY
FRIDAY INTO EARLY NEXT WEEK. THERE IS ENOUGH INSTABILITY FOR A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 wildfire. Local standard time, as filed.

Wildfire, Union

When
November 12, 1:10 PM EST to 7:30 PM EST
Where
Union forecast zone
Property damage
$6,000
Reported by
Park/Forest Service
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Stateline burned 6.7 acres and resulted in $6200 in damages.

Wildfire, Towns

When
November 12, 10:00 PM EST to 10:45 PM EST
Where
Towns forecast zone
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Charlie's Creek burned 3.1 acres and resulted in $3300 in damages.

Wildfire, Gilmer

When
November 13, 6:30 PM EST to 10:00 PM EST
Where
Gilmer forecast zone
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Little Mountaintown Trail burned 5 acres and resulted in $2850 in damages.

Wildfire, Murray

When
November 13, 10:00 PM EST to November 14, 1:00 AM EST
Where
Murray forecast zone
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Yeti burned 3 acres and resulted in $2500 in damages.

Wildfire, Fannin

When
November 14, 1:00 PM EST to 4:00 PM EST
Where
Fannin forecast zone
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled River Ridge burned 1 acre and resulted in $1200 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482488, 482489, 482491, 482493, 482494.